Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 383, NWS Morristown, TN

August 18, 2011Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 10:26 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2011, 10:26 PM EDT (02:26 UTC)
Expired
Aug 18, 2011, 11:00 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:26 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 18, 9:26 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT THU AUG 18 2011

.DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE
PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY
UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE
SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL
TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN.

DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME
LOCALLY DENSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 4:37 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU AUG 18 2011

VAZ002-005-006-182100-
RUSSELL VA-SCOTT VA-WISE VA-
437 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND
CASTLEWOOD.

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Local storm report, Aug 18, 6:00 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
08/18/2011                   WISE               VA   LAW ENFORCEMENT

            DISPATCH REPORTED ONE INCH HAIL IN COEBURN.

&&

KGUILLET
Special weather statement, Aug 18, 7:30 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU AUG 18 2011

TNZ084-085-100-190000-
BRADLEY TN-MCMINN TN-MEIGS TN-
730 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY
COUNTIES UNTIL 800 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES
NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 9:52 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EDT THU AUG 18 2011

TNZ071-072-190230-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
952 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM
EDT...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:19 PM EDTSevere Thunderstorm WarningMRXBlount26 min
Aug 18, 10:39 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier36 min
Aug 18, 11:12 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier33 min
Aug 19, 7:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union62 min
Aug 19, 7:46 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Aug 18, 10:48 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.